Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 97, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2022, 4:29 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 4:29 PM MST (23:29 UTC)
- Expired
- Aug 1, 2022, 5:15 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WUUS55 KTWC 012329
SVRTWC
AZC019-023-020015-
/O.NEW.KTWC.SV.W.0097.220801T2329Z-220802T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
429 PM MST Mon Aug 1 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pima County in southeastern Arizona...
Western Santa Cruz County in southeastern Arizona...
* Until 515 PM MST.
* At 429 PM MST, a severe thunderstorm was located over Rio Rico, or
8 miles southeast of Tubac, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tubac, Rio Rico, Patagonia Lake State Park, Tumacacori, Amado, Pena
Blanca Lake, Ruby and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3138 11122 3140 11127 3172 11122 3161 11083
3140 11087
TIME...MOT...LOC 2329Z 090DEG 14KT 3151 11099
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH2 follow-up statements
619
WWUS55 KTWC 012346
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
446 PM MST Mon Aug 1 2022
AZC019-023-020015-
/O.CON.KTWC.SV.W.0097.000000T0000Z-220802T0015Z/
Pima-Santa Cruz-
446 PM MST Mon Aug 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL PIMA AND WESTERN SANTA CRUZ COUNTIES...
At 446 PM MST, a severe thunderstorm was located near Rio Rico, or 7
miles south of Tubac, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tubac, Rio Rico, Patagonia Lake State Park, Tumacacori, Amado, Pena
Blanca Lake, Ruby and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3138 11122 3140 11127 3172 11122 3161 11083
3140 11087
TIME...MOT...LOC 2346Z 090DEG 14KT 3151 11107
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH158
WWUS55 KTWC 020009
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
509 PM MST Mon Aug 1 2022
AZC019-023-020019-
/O.EXP.KTWC.SV.W.0097.000000T0000Z-220802T0015Z/
Pima-Santa Cruz-
509 PM MST Mon Aug 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 515 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3138 11122 3140 11127 3172 11122 3161 11083
3140 11087
TIME...MOT...LOC 0009Z 090DEG 14KT 3151 11117
$$
AWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 1, 1:30 PM MST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 130 PM MST Mon Aug 1 2022 .SYNOPSIS...A fairly typical early monsoon pattern is expected through Tuesday with scattered mainly afternoon and evening shower and thunderstorm activity. A ramp-up to an above normal monsoon pattern is expected later this week into the weekend. && .DISCUSSION...Its been a bit of a slower start to convective development today as the atmosphere is a bit worked over from yesterday. However, with abundant sunshine and ample daytime heating, we're starting to see some development especially on the Sky Islands to the south and east of Tucson. Latest RAP mesoanalysis shows MLCAPE values of 1000-2000 J/kg with DCAPE around 1000 J/kg. That's certainly enough instability to work with, thus resulting in scattered shower and thunderstorm activity through the afternoon and into the evening. Latest CAMs depict this scenario fairly well with storms pushing NW at about 15 mph in the southeast mid level steering flow. Overall, it will be much more of a down day compared to yesterday and more like a typical monsoon day. With the mid-upper level high consolidating near the AZ/NM border through Tuesday, we'll be relying a bit more on recycled moisture on Tuesday for storm development. With that said, the CAMs are in good agreement on developing scattered convection on the higher terrain to the south and east of Tucson and pushing west via light easterly steering flow and outflow propagation. Best chances will remain from Tucson south and eastward Tuesday afternoon and evening. For the remainder of the week starting on Wednesday but particularly by the end of the work week and into the weekend we'll be settling into a general above normal monsoon regime as the mid-upper level high shifts eastward into the Plains. That will open us up to easterly disturbances with near to above normal moisture levels expected with perhaps an increased flash flooding threat given many spots have seen considerable rain of late. We'll see typical day-to- day variability as usual but overall it will be an active period. Temperatures will be near normal through the rest of this week. && .AVIATION...Valid through 03/00z. SCTD SHRA/TSRA with cloud bases at 7k-12k ft AGL thru 02/03z, then generally diminishing overnight with another round of SCTD SHRA/TSRA aft 02/19Z mainly from KTUS-KOLS eastward. CIGS can lower to 4k-7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity this week. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .CLIMATE...Yesterday the Climate Prediction Center (CPC) released their outlook for August for southeast Arizona. Precipitation is leaning above normal while temperature is leaning below normal. This is the first time since 2015 that the August temperature outlook for SE AZ is leaning below normal. Tucson climate stats for July: 7th warmest at 90.0F and 28th driest with 1.08". Per Pima County Regional Flood Control District, most of the metro area recorded more than the airport with totals between 1.50" to 3.50" with locally higher amounts, showing the true nature of the monsoon. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Lader Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 2:35 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST Mon Aug 1 2022
AZZ503-504-507-513-012215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
235 PM MST Mon Aug 1 2022
...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 315 PM MST...
At 235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sonoita, or 16 miles southeast of Green Valley,
moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, Tubac, East Sahuarita, Sonoita, Elgin,
Amado, Madera Canyon and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 21 and 45.
Route 82 between mile markers 25 and 36.
Route 83 between mile markers 25 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3191 11061 3161 11059 3159 11114 3194 11108
TIME...MOT...LOC 2135Z 085DEG 5KT 3176 11077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 31, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 5:18 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 42 min |
| Jul 31, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 31, 5:29 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 5:40 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 31, 5:50 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 31, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 31, 6:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 31, 6:30 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 31, 7:07 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 31, 7:25 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Jul 31, 7:39 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 31, 8:18 PM MST | Special Weather Statement | TWC | Pinal | 42 min |
| Jul 31, 8:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 31, 11:54 PM MST | Special Weather Statement | TWC | 66 min | |
| Aug 1, 2:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 1, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Aug 1, 3:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Aug 1, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.